Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 15, 2021, 4:08 PM CDT for Atascosa County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 4:08 PM CDT (21:08 UTC)
- Expired
- May 15, 2021, 5:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Austin/San Antonio, TX
County Atascosa County, TX
The radar
The Austin/San Antonio radar (KEWX), 116 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305
WWUS84 KEWX 152108
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
408 PM CDT Sat May 15 2021
TXZ220-152200-
Atascosa TX-
408 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATASCOSA COUNTY
UNTIL 500 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Christine, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Christine, Campbellton, Peggy and Fashing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2864 9834 2864 9853 2865 9856 2883 9854
2885 9815 2879 9810 2861 9833
TIME...MOT...LOC 2107Z 285DEG 14KT 2872 9844
$$
RUNYENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 15, 2:20 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 15, 2:20 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 220 PM CDT Sat May 15 2021 .SHORT TERM (Tonight through Sunday Night)... In the near term moderate to heavy rainfall will continue across Uvalde and Medina County. Rainfall estimates of 2 to 4 inches have prompted Flash Flood Warnings across parts of Uvalde County. In general the high resolution models keep this area and areas to the east towards Bexar, Wilson, and Atascosa county as the main focus areas through the mid to late afternoon. The HRRR has consistently turned this complex southeast by late afternoon, but so far things have remained fairly consistent to the southwest of Bexar County. This complex is in response to a mid-level shortwave that is evident in the morning runs of the NAM and can be seen pushing eastward on the GOES-16 Water Vapor. The next round of precipitation will be late this evening and into the overnight hours along the dryline across west Texas. The large upper level low is dropping out of California and into Arizona this afternoon. Ahead of it plenty of moisture and instability are building across South Central Texas. Mid-level winds will stream over the Serranias del Burro this afternoon. Convection initiates by mid afternoon across Mexico and West Texas, and while the HRRR indicates that initial storms may move more to the SE parallel to the Texas Border, but late this evening strong to severe storms could be moving into the Rio Grande Plains. In addition the HRRR and the NAM seem to suggest that convection across West Texas will form into an MCS and move to the south and east through the late evening and into the overnight hours. The model consensus is that this convection across the Rio Grande and West Texas will come together and push towards the I-35 corridor in the early morning hours of Sunday. This MCS will likely be related to a second shortwave trough shown in the NAM to move across the state during the day on Sunday. Sunday presents some interesting forecast challenges. If the NAM and HRRR verify the MCS will likely be moving east of I-35 by Sunday morning. This could stabilize the atmosphere through much of the day leading to a relatively quiet day. If that verifies than the current forecast package is probably overdone with PoPs for Sunday. If the MCS and storms out west tonight are weaker then there will be plenty of instability and moisture still in play for the next shortwave to work with. In general though, think the best chances of rain on Sunday will be east of Interstate 35. Lets take a deeper look at hazards. The first heavy rainfall. We have seen that today and that threat will continue in the short term. Model soundings show a very moisture surface and column in the atmosphere with precipitable water values near 1.5 inches. Locally heavy rainfall will then be possible with any slow moving storms, like the complex we have seen today, and individual cells or complexes like we expected this evening into early Sunday. In terms of Severe Weather the Storm Prediction Center has most areas west of HWY 281 in a Slight Risk for today, with a marginal risk for the rest of the area. Sunday the whole of South Central Texas is painted with a Marginal Risk. While decent (1500-2000 j/KG) of CAPE will be in place, both days a capping inversion and the previous convection may keep storms to a minimum on Sunday. Areas of the Rio Grande have missed out on much of today's convection so storms coming from the west will be more primed this evening to produce large hail and damaging thunderstorm winds. If an MCS can form late tonight that will also increase the overall wind threat. Many questions remain about Sunday based on the storm evolution through the night tonight, but in general think Sunday will be a quieter day than today and tonight have been and will be. && .LONG TERM (Monday through Saturday)... An upper level shortwave trough will move across Texas Monday and may provide sufficient lift to generate thunderstorms over South Central Texas. Models suggest better lift farther north and convection over our CWA is conditional on how far south the shortwave digs. If convection does form, there should be enough instability and shear to produce strong to severe storms. There will be ample low level moisture helping to increase instability. Strong southeasterly flow will keep moisture high into Tuesday. PWs values will increase to above 1.5 inches. A combination dryline and cold front will move into this warm, moist airmass Tuesday and Tuesday night. Again strong instability and moderate vertical wind shear will make strong to severe storms possible. In addition the high PW will make locally heavy rainfall and flash flooding possible. The upper level trough axis will move across Texas Wednesday/Wednesday night and showers and thunderstorms will continue. PW will remain high and locally heavy rain will be possible. The warm, moist airmass will remain in place through the end of the period. A series of upper level shortwave troughs will keep convection in the forecast each day Thursday through Saturday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 80 70 85 71 / 60 70 40 40 30 Austin Bergstrom Intl Airport 68 80 70 85 70 / 60 70 40 40 30 New Braunfels Muni Airport 69 82 72 88 73 / 60 60 30 30 30 Burnet Muni Airport 67 79 69 84 69 / 60 70 30 40 40 Del Rio Intl Airport 70 88 73 93 72 / 60 10 10 10 40 Georgetown Muni Airport 68 79 70 85 69 / 60 80 40 50 40 Hondo Muni Airport 68 84 71 90 72 / 70 50 20 20 30 San Marcos Muni Airport 68 81 70 87 71 / 60 70 30 30 30 La Grange - Fayette Regional 70 81 72 87 74 / 30 80 30 50 20 San Antonio Intl Airport 69 81 72 87 72 / 70 60 20 30 30 Stinson Muni Airport 70 84 73 89 74 / 70 60 20 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Treadway Long-Term...05 Decision Support...17
Hazardous weather outlook, May 15, 4:42 AM CDT, 11 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 442 AM CDT Sat May 15 2021 TXZ171>173-183>194-202>209-217>225-228-160945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 442 AM CDT Sat May 15 2021 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. There is a chance for strong to severe thunderstorms today for areas generally along and west of a Llano to Cuero line. The chance for severe weather increases slightly for areas along and west of a Kerrville to Castroville to Cotulla line. Hail and high winds are the main severe weather concerns. In addition, locally heavy rainfall is possible for areas west of a Llano to Cuero line. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low chance for strong to severe thunderstorms on Sunday across most of south central Texas. Hail and high winds are the main severe weather concerns. Some locally heavy downpours are also possible. For Monday through Wednesday, we could see several rounds of showers and thunderstorms across south central Texas. Strong to severe thunderstorms along with locally heavy rainfall are possible across most of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, May 15, 2:57 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
257 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM FLASH FLOOD 2 NNE UVALDE 29.24N 99.77W
05/15/2021 UVALDE TX LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED CITY STREETS
CLOSURES DUE TO FLASH FLOODING INCLUDING FM
3447 AND 2369.
&&
OBLocal storm report, May 15, 3:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
302 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLASH FLOOD 8 S SABINAL 29.20N 99.46W
05/15/2021 UVALDE TX LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED FLASH FLOODING
OCCURRING WITH STREET CLOSURES ALONG 187
SOUTH OF SABINAL AND COYOTE RANCH RD. RAIN
GAUGE NEARBY THIS LOCATION HAS MEASURED 6.59
INCHES LAST 4 HOURS.
&&
OBSpecial weather statement, May 15, 3:31 PM CDT, 37 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 331 PM CDT Sat May 15 2021 TXZ220-152115- Atascosa TX- 331 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ATASCOSA COUNTY UNTIL 415 PM CDT... At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near Christine, moving northeast at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... Pleasanton, Jourdanton and Christine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2865 9862 2881 9872 2901 9849 2877 9830 TIME...MOT...LOC 2031Z 240DEG 12KT 2877 9860 RUNYEN
Special weather statement, May 15, 4:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
408 PM CDT Sat May 15 2021
TXZ220-152200-
Atascosa TX-
408 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATASCOSA COUNTY
UNTIL 500 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Christine, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Christine, Campbellton, Peggy and Fashing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2864 9834 2864 9853 2865 9856 2883 9854
2885 9815 2879 9810 2861 9833
TIME...MOT...LOC 2107Z 285DEG 14KT 2872 9844
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:20 PM CDT | Areal Flood Advisory | EWX | Uvalde | 3 hr |
| May 15, 12:55 PM CDT | Flash Flood Warning | EWX | Uvalde | 4 hr |
| May 15, 1:30 PM CDT | Flash Flood Warning | EWX | Frio, Medina, Uvalde | 4 hr |
| May 15, 3:24 PM CDT | Areal Flood Advisory | EWX | Frio, Zavala | 2 hr |
| May 15, 3:31 PM CDT | Special Weather Statement | EWX | Atascosa | 44 min |
| May 15, 3:51 PM CDT | Areal Flood Advisory | EWX | Atascosa | 3 hr |
| May 15, 4:17 PM CDT | Areal Flood Advisory | EWX | Atascosa | 3 hr |
| May 15, 5:26 PM CDT | Areal Flood Advisory | EWX | Uvalde | 94 min |
| May 15, 5:35 PM CDT | Areal Flood Advisory | EWX | Frio, Medina, Uvalde, Zavala | 115 min |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.